Lake-Effect Snow, Benzie
- When
- December 6, 1:00 PM EST to December 7, 2:00 PM EST
- Where
- Benzie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
An extended period of northwest winds brought locally heavy lake effect snow. The snow was enhanced by an upper level disturbance that passed through the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An extended period of northwest winds brought locally heavy lake effect snow. The snow was enhanced by an upper level disturbance that passed through the area. The M-66 corridor got the worst of it, with 10 to 18 inches of snowfall from East Jordan to a bit north of Lake City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 6, 11:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EST WED DEC 6 2006 .UPDATE...COLD FRONT IS WORKING ITS WAY ACROSS THE REGION AND HAD CLEARED ALL BUT SOUTHEAST ZONES AS OF LATE MORNING. STRONG COLD AIR ADVECTION BEHIND THIS FRONT WITH 850 MB TEMPERATURES FALLING THROUGH THE AFTERNOON TO BETWEEN -17C FAR NORTHWEST TO -13C SOUTHEAST (WHICH IS ABOUT A 7 TO 8 DEGREE DROPOFF FROM EARLIER THIS MORNING). NORTHWEST FLOW LAKE EFFECT IS TAKING ITS TIME ORGANIZING AS OVER LAKE INSTABILITY SLOWLY BUILDS BUT THIS SHOULD NOT BE A PROBLEM OVER THE NEXT FEW HOURS. IN ADDITION...900-700 MB MOISTURE OF BETWEEN 50 AND 60 PERCENT EARLY ON INCREASES TO BETWEEN 70 AND 75 PERCENT BY EVENING. OVERALL EXPECT AN INCH OR TWO OF ACCUMULATION TODAY ACROSS FAVORED NW FLOW AREAS WITH SCATTERED SNOW SHOWERS ELSEWHERE. UPDATED ZONES/GRIDS ALREADY OUT. SULLIVAN .PREV DISCUSSION...ISSUED 330 AM DEC 06 DISCUSSION...SFC TROUGH AND 500 MB SHORTWAVE ARE MOVING INTO THE REGION WITH THE MAIN FOCUS ABOUT TO RUN OFF THE LAKE HURON SHORELINE. THE MAIN CONCERN WILL BE WITH THE 1000-850 MB WIND SHIFT THAT WILL START THE LAKE EFFECT SNOW SHOWERS. TODAY...MODELS STILL HAVE SOME DISAGREEMENT WITH THE MOISTURE IN THE 850-700 MB LAYER. THE NAM WANTS TO DRY THINGS OUT FOR A SHORT TIME, WHILE THE GFS REMAINS MOIST (>60%) FOR MOST OF THE DAY. TEMPERATURES AT 850 MB FALL RAPIDLY DURING THE DAY WITH THE TEMPERATURES GOING FROM -8C AT 12Z OVER LAKE MICHIGAN TO -16C BY 00Z. WITH THE SHIFTING WINDS AND THE MOISTURE HOVERING AROUND 60% AND MODERATE TO WEAK SYNOPTIC FORCING, AMOUNTS LOOKS LIKE THEY WOULD BE LIGHT TO MODERATE. WITH THE HIGHER AMOUNTS HAPPENING AFTER 18Z AS THE MOISTURE RETURNS AND THE LAKE EFFECT SNOW BANDS BEGIN TO ORGANIZE. SO HAVE MAX AMOUNTS OF 2 TO 4 INCHES FOR THE TOTAL DAYTIME ACCUMULATIONS. WINDS HAVE SUBSIDES, SO HAVE ENDED THE GALES THIS MORNING AND WITH THE BREAK SNOW THIS MORNING, HAVE ENDED THE ADVISORY. LUTZ TONIGHT AND THURSDAY...ONGOING LAKE EFFECT SNOW EVENT BECOMES BETTER ORGANIZED AS 1000-850 MB FLOW TRIES TO SETTLES INTO A N/NW TRAJECTORY ACROSS BOTH EASTERN LAKE SUPERIOR AND NRN LAKE MICHIGAN. PLENTY OF OVER-LAKE INSTABILITY WILL AVAILABLE TO PROVIDE HEAT AND MOISTURE FLUX FOR LAKE EFFECT SNOW PRODUCTION THRU THE ENTIRE PERIOD. DELTA TS REMAIN IN THE LOW TO MID 20S. RH DURING EARLY EVENING WILL ONLY BE AROUND 60 PCT...BUT WILL INCREASE TO 80-90 PCT OVERNIGHT AND MOST OF THURSDAY BEFORE DECREASING TO AROUND 60 PCT AGAIN TOWARD LATE THURSDAY AFTERNOON. INVERSION HEIGHTS WILL INCREASE FROM AROUND 6500 FT THIS EVENING TO NEAR 10 KFT BY MIDDAY THURSDAY IN RESPONSE TO THE ARRIVAL OF ANOTHER SHORT WAVE SWINGING SE OUT OF CANADA INTO MICHIGAN LATE TONIGHT INTO THURSDAY. THIS FEATURE WILL ENHANCE ONGOING LAKE EFFECT SNOW SHOWERS. PRIMARY LIMITATION TO SNOW ACCUMULATION WILL BE SOME LIMITED SHIFTING OF LOW LEVEL WIND TRAJECTORIES AS THIS SHORT WAVE MOVES THRU THE REGION. STILL EXPECT LOCATIONS IN ERN UPR AND NW LOWER MICHIGAN TARGETED BY N/NW FLOW WILL SEE THE MAJORITY OF ADDITIONAL SNOW ACCUMULATION. ANTICIPATE ANOTHER 2 TO 4 INCHES FOR LOCATIONS ALONG AND WEST OF US 131 TONIGHT AND ANOTHER 2 TO 4 INCHES ON THURSDAY. ALSO EXPECT GUSTY WINDS WILL CONTINUE TO CAUSE SOME BLOWING AND DRIFTING OF SNOW. MAY NEED TO ISSUE A HEADLINE FOR THIS EVENT AS IT DRAWS CLOSER...BUT FOR NOW WILL JUST ADVERTISE THE ABOVE AMOUNTS. REINFORCING SHOT OF COLD LOW LEVEL AIR BEHIND THIS SHORT WAVE WILL RESULT IN LOWS DROPPING WELL INTO THE TEENS...WITH HIGHS BARELY REACHING THE 20 DEGREE MARK THURSDAY AFTERNOON. THURSDAY NIGHT...LAKE EFFECT SNOW EVENT WILL CONTINUE INTO THE EVENING...BUT WILL FINALLY SHOW SIGNS OF WINDING DOWN AS THE NIGHT PROGRESSES AS LOW LEVEL WINDS BACK AND BECOME ANTICYCLONIC WITH THE APPROACH OF SURFACE HIGH PRESSURE. INVERSION HEIGHTS DROP TO AROUND 4000 FT BY LATE EVENING AS 900-700 MB RH FALLS TO AROUND 25 PCT OVERNIGHT. WILL MAINTAIN A CHANCE OF SNOW SHOWERS FOR THURSDAY NIGHT...CONTINUING TO TARGET NW AND WESTERLY FLOW AREAS OF OUR CWA. CAA AND SOME BREAKS DEVELOPING IN THE LOW LAKE EFFECT CLOUD COVER WILL ALLOW TEMPS TO DROP TO BETWEEN 10 AND 15 DEGREES OVERNIGHT... WITH SOME COLDER SPOTS EXPECTED. NO CHANGES MADE TO THE REST OF THE FORECAST. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 400 AM EST WED DEC 6 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-071100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 400 AM EST WED DEC 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO IMPACT THE SNOWBELT REGIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED THURSDAY AND THURSDAY NIGHT...ESPECIALLY IN THE SNOWBELT REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1221 PM EST WED DEC 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW KALKASKA 44.73N 85.18W
12/06/2006 M3.0 INCH KALKASKA MI TRAINED SPOTTER
12 HR TOTAL THRU 8 AM.
1200 PM SNOW SAULT STE. MARIE 46.48N 84.37W
12/06/2006 M4.0 INCH CHIPPEWA MI TRAINED SPOTTER
12 HR TOTAL THRU 8 AM.
1200 PM SNOW 3 S GAYLORD 44.99N 84.67W
12/06/2006 M3.0 INCH OTSEGO MI TRAINED SPOTTER
24 HR TOTAL THRU 8 AM.
&&
SROZANSKThe national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7335, 7336, 7338, 7339, 7340, 7341.